Raven at And Rightly So is a medical professional who cares for the aged and chronically ill. Although I didn’t ask her, from her commentary on the following “Exit Protocol” (Ravens comments follow the ~ sign) she appears to have some experience in being present when feeding tubes are either removed or “clamped off.” With permission, I’ve reprinted her post on what it’s like to starve to death.
NOTE: If you’re at all squeamish, I suggest you NOT read the following.
This “Exit Protocol” is a recipe for how to kill someone by starvation and dehydration, and then manage their symptoms while they slowly die.
For instance, the nurses will put lip balm on Terri because her lips will crack, peel, and bleed from the dehydration.
~And her mouth will not open after a day or two…the aides will pry it open to do oral care. They’ll do a good job with it though.
They’ll use body lotion because Terri’s skin will begin to break down and show signs of flaking, drying, cracking, or being parched.
~Hopefully they’ll use a nice scented lotion so Terri can have stimulation. The aides will never forget the smell.
They’ll put a “scopolamine patch” behind her ear to enhance the drying up of saliva and other secretions.
~Can you imagine how your mouth would feel?
“Chux pads” will need to be used-and changed quite often because of incontinence of Terri’s bowels and bladder.
~Only for a few days. Then there will be nothing left to void. Ever had a UTI? That’s what it will feel like.
When Terri begins to writhe in pain (multifocal myoclonus) and she becomes agitated from metabolic changes and electrolyte imbalances due to no fluids or nutrition, the attending staff will have to give her 5 to 10 mg of Valium (diazepam)-rectally-every 4 hours.
~Ha. This will only “cure” the movements, not the pain. She will still have tears.
If Terri experiences a Grand Mal seizure, they’ll give her 15 mg of Valium immediately, and then as needed thereafter.
~Ever have a seizure? It’s not fun. And they can kill you.
When her body shows signs of an inability to breathe by gasping for air (dyspnea), they will immediately give Terri 2 to 4 mg of morphine every 4 hours.
~And the morphine will cause her respirations to decline even further, thus aiding in the process of her death.
And all of this will go on for 7 to 10 daysâ€¦